MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE X-CORE EXPANDABLE VBR SYSTEM, NUVASIVE X-CORE MINI CERVICAL EXPANDABLE; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE

NUVASIVE, INCORPORATED NUVASIVE X-CORE EXPANDABLE VBR SYSTEM, NUVASIVE X-CORE MINI CERVICAL EXPANDABLE; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Model Number 7160022P2
Medical Device Problem Codes Premature Activation (1484); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/01/2023
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2023 a patient underwent a vertebral body replacement procedure on unknown levels of the spine.During the procedure a vertebral replacement implant was placed and distracted.The surgeon then removed the distracted implant and repositioned it but now it failed to distract.Another larger implant was implanted and it too failed to distract.A third even larger implant was utilized without issue.There were no adverse complications to the patient as a consequence of the device failures.
 
Additional Manufacturer Narrative
No product was returned confirming the alleged complaint.Review of the reported information provided as well as review of previous similar events suggests the damage observed is consistent with incorrect engagement rotation, or improper implant size selection.No lot code information was provided so a complete manufacturing review could not be completed.No additional investigation can be completed at this time.Label review ¿¿ warnings, cautions and precautions - correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant¿¿ ".Once the core is either in its fully compressed or fully expanded state, do not continue to rotate the teardrop handle.Over-expanding or over compressing may result in implant stripping." ".Upon final confirmation that implant is at desired height, use the core lock screw driver to lock the construct into place.Engage the core lock screw driver onto the set screw of the core and rotate clockwise until the driver breaks away.It will torque off at 10 in.-lb.(figs.39-41)." ".Should implant removal be required, unlock the set screw with the set screw driver, and turn the set screw approximately â½ turn counterclockwise (fig.43).Note: only a â½ turn is required to release the set screw.If backed out too far, the set screw may prevent the inserter from properly re-engaging the core.".
 
Additional Manufacturer Narrative
The devices were received by nuvasive and the complaint was not confirmed as failed to distract but rather the lock screw was engaged prior to the attempted expansion.The device was examined, and gear sleeve contact damage was found on all teeth additionally 5 teeth were completely deformed or broken off.The lock screw weld was broken, and the lock screw was applied with force locking the core from expanding.The device was then attached to the inserter and was unable to expand however, the lock screw was then backed out to the neutral position and the core was easily able to be expanded and contracted without issue.The observed functionality is consistent with the lock screw deployment prior to the expansion process which restricted the device from expanding and being damaged by the inserter as a result.No further investigation required.Manufacturing review: review of the device history record notes no material non-conformances, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "warnings, cautions and precautions the subject device is intended for use only as indicated.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant." ".All components should be final tightened per the specifications in the surgical technique.Implants should not be tightened past the locking point, as damage to the implant may occur." "single use/do not re-use: reuse of a single use device that has come in contact with blood, bone, tissue or other body fluids may lead to patient or user injury.Possible risks associated with reuse of a single use device include, but are not limited to, mechanical failure, material degradation, potential leachable, and transmission of infectious agents." "pre-operative warnings.3.Care should be used in the handling and storage of the x-core implants.The implants should not be scratched or damaged.Implants and instruments should be protected during storage and from corrosive environments.For sterile implants: assure highly aseptic surgical conditions, and use aseptic technique when removing the x-core implant from its packaging.Inspect the implant and packaging for signs of damage, including scratched or damaged devices or damage to the sterile barrier.Do not use the x-core implants if there is any evidence of damage.4.Refer to cleaning and sterilization instructions below for all non-sterile parts.5.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "method of use please refer to the surgical technique for this device." "information to obtain a surgical technique manual or should any information regarding the products or their uses be required, please contact your local representative or nuvasive directly at." 9400903-en m-2022-12 ".Once the core is either in its fully compressed or fully expanded state, do not continue to rotate the teardrop handle.Over-expanding or over compressing may result in implant stripping." ".Upon final confirmation that implant is at desired height, use the core lock screwdriver to lock the construct into place.Engage the core lock screwdriver onto the set screw of the core and rotate clockwise until the driver breaks away.It will torque off at 10 in.-lb.(figs.39-41) ¿" ".Should implant removal be required, unlock the set screw with the set screwdriver, and turn the set screw approximately a ½ turn counterclockwise (fig.43).Note: only a ½ turn is required to release the set screw.If backed out too far, the set screw may prevent the inserter from properly re-engaging the core." 9500968 c new and updated information found on sections b4, d4, d9, d10, e4, g3, g6, h2, h3, h4, h6, and h10.
 
Event or Problem Description
New and updated information listed on section h10.

Brand Name
NUVASIVE X-CORE EXPANDABLE VBR SYSTEM, NUVASIVE X-CORE MINI CERVICAL EXPANDABLE
Common Device Name
SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INCORPORATED
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoffry gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key17651995
Report Number2031966-2023-00181
Device Sequence Number6332066
Product Code MQP
UDI-Device Identifier00887517684936
UDI-Public887517684936
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K193506
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7160022P2
Device Lot NumberST128789
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/01/2023
Supplement Date Received by Manufacturer10/18/2023
Initial Report FDA Received Date08/30/2023
Supplement Report FDA Received Date10/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/14/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
D7165100 INSERTER LOT EM9267
Patient SexPrefer Not To Disclose